Texas, 2007

Hail and Damaging Wind in Texas, April 24, 2007

April 24, 2007 · NWS OUN · 7 events in 3 counties and zones

A strong low pressure system developed over eastern Colorado. A cold extended southwest of this low and moved through the Texas panhandle during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong low pressure system developed over eastern Colorado. A cold extended southwest of this low and moved through the Texas panhandle during the afternoon. Ahead of the front, a dry line extended along the Oklahoma and Texas panhandle border. This dry line moved east during the morning and early afternoon hours. Widespread severe thunderstorms developed along and ahead of the dry line, where ample low level moisture and instability were located. Large hail and strong winds were the main threats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 24, 10:11 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 24, 10:11 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1111 AM CDT TUE APR 24 2007

.UPDATE...
STORMS ONGOING ALONG THE DRYLINE ACROSS PARTS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. LATEST NAM GUIDANCE HAS SURFACE LOW MOVE
FARTHER SOUTHEAST INTO NORTHWEST OKLAHOMA. IF THIS HAPPENS...THIS WOULD
BACK SURFACE WINDS FURTHER ACROSS NORTHERN OKLAHOMA WHICH WOULD
BE MORE FAVORABLE FOR TORNADOES IF/WHEN STORMS CAN DEVELOP. TWO
FAVORED AREAS FOR MORE WIDESPREAD CONVECTION...ONE NEAR
OKLAHOMA/KANSAS BORDER AND THE OTHER ACROSS SOUTHERN/SOUTHEAST
OKLAHOMA LATER TONIGHT AS LLJ INFLUENCES THE REGION. 12Z GFS
CORROBORATES THIS SOLUTION WELL...HOWEVER...ISOLATED OR SCATTERED
SUPERCELLS COULD OCCUR ANYWHERE EAST OF THE DRYLINE.

STRONG CAP EVIDENT ON 12Z OUN SOUNDING. HEATING... LIFT FROM THE
DRYLINE...AND WIDESPREAD LIFT FROM APPROACHING UPPER LOW... SHOULD
ERODE THAT THIS AFTERNOON. AN 18Z AND A 21Z SOUNDING WILL BE
RELEASED WHICH SHOULD TELL US MORE.

AS FOR MORNING UPDATE...TWEAKED DEWPOINTS TO REFLECT CURRENT
DRYLINE TRENDS. ALSO INCREASED POPS ACROSS WESTERN OKLAHOMA DUE TO
ONGOING STORMS AND PROGGED SLOWER EASTWARD PROGRESSION OF THE
DRYLINE. OTHERWISE...NOT MANY CHANGES.

&&

.PREV DISCUSSION... /ISSUED 441 AM CDT TUE APR 24 2007/

DISCUSSION...

THE UPPER JET HAS NOW ROUNDED THE BACK SIDE OF THE UPPER LOW OVER
ARIZONA AND IS ACCELERATING EASTWARD. THE FINE LINE ON KAMA/KLBB
AGREES WITH THE POSITION OF THE DRYLINE WHICH IS MOVING EAST AT
25-30 KTS AND IS SCHEDULED TO ARRIVE IN WESTERN OKLAHOMA BY 13Z.
HIGH BASED SHOWERS ARE BEGINNING TO DEVELOP AS WELL JUST AHEAD OF
THE DRYLINE EAST OF LUBBOCK.

HAVE GREATER CONFIDENCE IN THE MODELS FORECAST POSITION OF THE
DRYLINE TODAY COMPARED WITH PREVIOUS DAYS DUE TO PROGRESSION OF THE
UPPER LOW. THE NAM/GFS ARE IN A GOOD AGREEMENT WITH THE DRYLINE
REACHING JUST WEST OF INTERSTATE 35 LATE TODAY BEFORE STALLING OR
POSSIBLY RETREATING SLIGHTLY OVERNIGHT. QUITE A SIGNIFICANT CAP TO
OVERCOME ACCORDING TO THE 00Z OUN RAOB BUT EXPECT
INCREASING/DEEPENING ASCENT TO BE MORE THAN ADEQUATE TO GENERATE
WIDESPREAD STORMS. THE MODERATE RISK AREA FROM THE SPC LOOKS GOOD
AND WE PLAN TO FOLLOW IT PRETTY CLOSELY. LOCAL ISSUES THAT MAY
NEED TO BE ADDRESSED INCLUDE THE TORNADO POTENTIAL WITH THE MODELS
SHOWING 2 MAIN AREAS OF POSSIBLE DEVELOPMENT...BOTH FROM MID OR
LATE AFTERNOON THROUGH THE EVENING. ONE AREA IS NEAR AND JUST
NORTH OF THE OKLAHOMA/KANSAS STATE LINE WHERE THE LOW LEVEL SHEAR
VECTOR IS ENHANCED TO THE APPROACHING SURFACE LOW OVER
KANSAS....WHILE THE OTHER AREA MAY BE IN THE EVENING OVER
SOUTHEAST OKLAHOMA IN RESPONSE TO THE LOW LEVEL JET.

EXPECT STORMS TO EVENTUALLY BECOME LINEAR EAST OF INTERSTATE 35 WITH
THE BULK OF THE SEVERE WEATHER POTENTIAL ENDING THIS EVENING WITH
THE INITIAL PASSAGE OF STORMS. BUT ADDITIONAL STORMS ARE ALSO
POSSIBLE LATER IN THE NIGHT ALONG/EAST OF THE DRYLINE THAT THE
MODELS SHOW RETREATING SLIGHTLY.

OTHER ISSUES THAT NEED ATTENTION ARE WINDS/FIRE DANGER WEST OF
THE DRYLINE THIS AFTERNOON. MODEL BUFKIT SOUNDINGS SHOW THE
POTENTIAL FOR MOMENTUM TRANSFER TO CONTRIBUTE TO WINDS NEAR
50 MPH ACROSS THE WESTERN TWO ROWS OF THE OUN FORECAST AREA WITH
MODEL RH IN THE 15 TO 20 PERCENT RANGE SOUTH OF THE RED RIVER.
HAVE THEREFORE ISSUED A WIND ADVISORY FOR THIS ENTIRE AREA AND A
RED FLAG WARNING FOR THE TEXAS COUNTIES.

WEDNESDAY COULD BE QUITE COMPLICATED WITH THE DRYLINE PROGRESSING
SLOWLY THROUGH THE REMAINDER OF THE AREA WHILE A COLD FRONT AND
SURFACE TROUGH CATCH UP WITH IT AS THE UPPER LOW DRIFTS OVER
OKLAHOMA. ITS DIFFICULT TO SAY JUST WHERE THE UPPER LOW WILL TRACK
AS IT BECOMES ESTABLISHED IN WEAK UPPER LEVEL FLOW WITH NO
SIGNIFICANT WESTERLY FLOW APPROACHING IT UNTIL THURSDAY.
NEVERTHELESS THE NAM/GFS ARE ARE PRETTY GOOD AGREEMENT THAT THE
LOW WILL TRACK TOWARD TULSA BY THURSDAY MORNING. EXPECT SCATTERED
SHRA/TS TO INCREASE WEDNESDAY AFTERNOON NEAR THE ABOVE MENTIONED
BOUNDARIES AND BENEATH THE LOW WITH THE DEEP LAYER SHEAR PROFILES
MOST CONDUCIVE FOR ORGANIZED SEVERE STORMS OVER SOUTHEAST
OKLAHOMA WHERE THE 0-6 KM SHEAR IS NEAR 35 KNOTS. BUT HAIL MAY
ACCOMPANY MANY STORMS DUE TO OF A LOW FREEZING LEVEL OF 8 KFT.

UNTIL THE LOW COMPLETELY EXITS THE REGION WITH DRY AIR ADVECTION
AND SUBSIDENCE DRYING THE REGION OUT...EXPECT TEMPERATURES WED
THROUGH SAT TO BE A LITTLE COOLER THAN PREVIOUSLY THOUGHT. LOW POPS
WERE INTRODUCED FOR FRIDAY/FRIDAY DUE TO QUICK MOVING AND
AMPLIFYING SHORTWAVE TROUGH FROM THE NORTHWEST. ABSOLUTE MOISTURE
WILL BE MARGINAL HOWEVER ASCENT COULD BE QUITE STRONG. WILL NEED
TO WATCH SUBSEQUENT MODEL RUNS CAREFULLY FOR POSSIBLY INCREASING
POPS DUE TO THE POSSIBILITY OF STRATIFORM PRECIPITATION THAT
ACCUMULATES ACROSS A LARGE AREA COMPARED TO CONVECTIVE THAT CAN
BE MORE ISOLATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  62  66  49 /  70  40  50  40
HOBART OK         79  50  62  44 /  40  10  40  30
WICHITA FALLS TX  79  58  71  49 /  60  20  20  20
GAGE OK           77  51  55  42 /  20  20  50  30
PONCA CITY OK     75  64  67  49 /  70  60  50  50
DURANT OK         77  65  75  54 /  60  70  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ004-005-009-010-
     014>016-021-022-033>037.

TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ083>089.

&&

07/11
Hazardous weather outlook, Apr 24, 11:00 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 24 2007

OKZ004>048-050>052-TXZ083>090-251200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK IS EAST OF LINE FROM ALVA...TO WEATHERFORD...TO
LAWTON...TO SEYMOUR TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOON
UNTIL 4 AM.

IMPACTS...
HAIL UP TO 3 INCHES AND TORNADOES...SOME STRONG...ARE THE PRIMARY
IMPACTS. WIND GUSTS TO 70 MPH AND FLOODING RAINS ARE THE SECONDARY
IMPACTS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
THROUGH TONIGHT.

DISCUSSION...
A STRONG UPPER-LEVEL STORM SYSTEM WILL MOVE EAST OUT OF COLORADO AND
NORTHERN NEW MEXICO THIS AFTERNOON AND TONIGHT...WITH AN ASSOCIATED
SURFACE LOW TO ITS EAST. EXTENDING SOUTHWARD FROM THIS SURFACE LOW
WILL BE A DRY LINE AND COLD FRONT...WHICH WILL BE ORIENTED
NORTH-SOUTH. ALONG AND EAST OF THE DRY LINE...STRONG AND SEVERE
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON
AND EVENING ACROSS MUCH OF OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS. ADEQUATE LOW AND DEEP-LAYER WIND SHEAR WILL COMBINE WITH
SUFFICIENT INSTABILITY TO SUPPORT SCATTERED TO WIDESPREAD SUPERCELL
THUNDERSTORMS. THE DRY LINE IS EXPECTED TO STALL WEST OF I-35 BY
LATE AFTERNOON...AND IT COULD BACKUP SLIGHTLY THIS EVENING. DAMAGING
SUPERCELL STORMS...PRODUCING TORNADOES...VERY LARGE HAIL...DAMAGING
WIND GUSTS...AND FLOODING RAINS WILL BE A CONCERN ANYWHERE NEAR AND
EAST OF THIS DRY LINE THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL BE ASSOCIATED WITH THE DRY LINE THIS AFTERNOON AND
EARLY EVENING ACROSS THE WESTERN ONE-QUARTER OF OKLAHOMA AND MUCH OF
WESTERN NORTH TEXAS.  AS A RESULT... A WIND ADVISORY WILL BE IN
AFFECT FROM NOON UNTIL 7 PM ACROSS THE MENTIONED AREA...AS
SOUTHWESTERLY WINDS OF 25 TO 35 MPH ARE EXPECTED...WITH GUSTS UP TO
50 MPH POSSIBLE.  PLEASE REFER TO THE WIND ADVISORY PRODUCT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY REDEVELOP IN NORTHERN...CENTRAL...AND SOUTHEAST
OKLAHOMA WEDNESDAY AFTERNOON. THE UPPER LEVEL STORM IS EXPECTED TO
MOVE THROUGH THOSE AREAS DURING THE DAY AND EARLY EVENING. THE COLD
AIR ALOFT ASSOCIATED WITH THE STORM WILL ALLOW ANY STORMS TO BE
EFFICIENT HAIL PRODUCERS. HIGHER VALUES OF WIND SHEAR WILL BE
PRESENT IN SOUTHEAST OKLAHOMA WHERE THUNDERSTORMS...SOME
SEVERE...COULD BE SUSTAINED. LARGE HAIL IS THE MAIN CONCERN OVER THE
MENTIONED AREAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY MORNING.

11

In the hours before

Local storm report, Apr 24, 10:14 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1114 AM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             2 SE SNYDER             34.64N 98.93W
04/24/2007  E0.75 INCH       KIOWA              OK   AMATEUR RADIO

&&

DW
Special weather statement, Apr 24, 10:20 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CDT TUE APR 24 2007

OKZ023-241645-
CADDO OK-
1120 AM CDT TUE APR 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTHWEST OF
CARNEGIE TO 19 MILES SOUTHWEST OF BOONE AT 1120 AM CDT...MOVING
NORTHEAST AT 45 MPH.

PEOPLE IN CADDO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Apr 24, 10:23 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1123 AM CDT TUE APR 24 2007

OKZ037-241645-
TILLMAN OK-
1123 AM CDT TUE APR 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF LOVELAND AT 1123
AM CDT...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN TILLMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Local storm report, Apr 24, 10:57 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             CHATTANOOGA             34.42N 98.65W
04/24/2007  E0.75 INCH       COMANCHE           OK   AMATEUR RADIO

&&

DW
Special weather statement, Apr 24, 10:57 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT TUE APR 24 2007

TXZ086-241715-
WICHITA TX-
1157 AM CDT TUE APR 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF KAMAY AT 1157 AM
CDT...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WICHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, Apr 24, 11:03 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT TUE APR 24 2007

OKZ024-025-027>029-241715-
CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-GRADY OK-MCCLAIN OK-
1203 PM CDT TUE APR 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
GRADY...MCCLAIN AND OKLAHOMA COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 22 MILES WEST OF
MINCO TO 23 MILES WEST OF NORGE AT 1203 PM CDT...MOVING NORTHEAST AT
45 MPH.

PEOPLE IN CANADIAN...CLEVELAND...GRADY...MCCLAIN AND OKLAHOMA
COUNTIES...INCLUDING THE CITIES OF CHICKASHA...EL RENO...NORMAN AND
OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 54 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wichita

When
April 24, 11:15 AM CST
Where
Wichita County, Iowa Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.950, -98.670

Reported on the north side of town.

Hail, Wichita

When
April 24, 11:25 AM CST
Where
Wichita County, 1 mi S of Burkburnett
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.086, -98.570

Hail, Wichita

When
April 24, 11:27 AM CST
Where
Wichita County, Burkburnett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.100, -98.570

Hail, Archer

When
April 24, 11:50 AM CST
Where
Archer County, 6 mi S of Lakeside City
Measured
0.75 in hail
Reported by
Public
Coordinates
32.743, -98.530

Thunderstorm Wind, Archer

When
April 24, 11:50 AM CST
Where
Archer County, Lakeside City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.830, -98.530

Hail, Wichita

When
April 24, 12:09 PM CST
Where
Wichita County, Wichita Falls
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.900, -98.500

Reported on the southeast side of town.

Hail, Clay

When
April 24, 1:01 PM CST
Where
Clay County, 14 mi S of Henrietta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.618, -98.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30157, 30158, 30159, 30160, 30164, 30161, 30162.